The effects of steroids aren’t always obvious. Not all users look like bodybuilders, and especially given how much we now know about effective sport nutrition and training, putting on lean muscle quickly isn’t necessarily a sign of steroid abuse. Instead of just one telltale sign, learning that a teen is taking something he or she shouldn’t will likely come through a combination of clues.
What makes this especially difficult is that many of these symptoms often coincide with symptoms of simply being a teenager.
But, knowing what to look for can help you separate the odd physical occurrence or two from a larger issue at hand, allowing you to then address the situation and get help for the athlete.
There are many different types of steroids, but the ones most think of when they hear the term (and the ones banned in sport) are anabolic-androgenic steroids (AAS). In addition to stimulating rapid muscle growth and allowing for quicker recovery times, AAS users can also exhibit:
Changes in appearance might be the most obvious hints of steroid abuse, but personality changes can also reveal just as much. Steroids’ effects on the body’s natural production of testosterone and estrogen can result in a wide array of emotions and behaviors:
There are also many changes hidden from the eye that can occur as a result of steroid use. Anabolic steroids are particularly stressful on the heart—in one study of the cardiac effects of anabolic steroids on 62 male powerlifters suspected of anabolic steroid use, the 12-year mortality rate was 12.9%, compared to 3.1% in the control population. Cardiac stress isn’t of course something that can be detected just by looking at an athlete, however the following symptoms can be by a medical exam:
Symptoms of steroid use are not universal. Many warning signs are gender-specific, and like some of the internal changes, a parent or coach may only become aware of them if the athlete complains (or if a physician says something, in the case of a minor):